Hail, Platte
- When
- August 7, 2:45 PM MST to 2:50 PM MST
- Where
- Platte County, 15 mi S of Wheatland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.833, -104.970
Quarter size hail was reported south of Wheatland.
An afternoon thunderstorm produced large hail in southwest Platte County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An afternoon thunderstorm produced large hail in southwest Platte County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 1:30 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MDT WED AUG 7 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 300 PM MDT WED AUG 7 2013 SHOWERS AND THUNDERSTORMS WERE DEVELOPING EARLY THIS AFTERNOON OVER VARIOUS PARTS OF THE CWA. THE ACTIVITY IS SLOWLY BECOMING MORE INTENSE...BUT SO FAR HAS BEEN HINDERED SOME BY THE CIRRUS CURRENTLY OVER THE AREA. AT LEAST A SCATTERED COVERAGE OF STORMS SHOULD CONTINUE THROUGH EARLY THURSDAY MORNING. THE ATMOSPHERE IS MOIST AND UNSTABLE WITH SURFACE FORCING NEAR THE MOUNTAINS. IN ADDITION...A SHORTWAVE TROUGH NEAR THE FOUR CORNERS REGION EARLY THIS AFTERNOON WILL MOVE NORTHEAST AND NEAR THE CWA THROUGH EARLY THURSDAY MORNING. THE MAIN THREAT STILL APPEARS TO BE A PERIOD OF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS THROUGH THE EVENING. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE IN THE NORTH PART OF THE CWA IN THE AREA OF BETTER 0-6 KM SHEAR THROUGH THIS EVENING. AREAS OF LOW CLOUDS AND FOG WILL BE POSSIBLE LATER TONIGHT AND INTO MID MORNING THURSDAY FROM KSNY TO THE SOUTHERN LARAMIE RANGE. BY MIDDAY THURSDAY...HEIGHTS ALOFT BUILD OVER THE ROCKIES WITH A SHORTWAVE RIDGE OVER THE AREA THROUGH FRIDAY. THE PLUME OF MID AND UPPER LEVEL MOISTURE WILL BE MAINLY OVER THE SOUTH PART OF THE CWA THURSDAY AND THEN OVER THE ENTIRE CWA FRIDAY. MOIST BOUNDARY LAYER UPSLOPE WINDS WILL CONTINUE THROUGH FRIDAY WITH SURFACE DEW POINTS IN THE 50S TO THE EAST OF THE LARAMIE RANGE. PRECIPITABLE WATER VALUES THROUGH THAT TIME WILL CONTINUE TO RANGE FROM NEAR ONE HALF INCH OVER SOUTH CENTRAL WYOMING TO AN INCH OVER THE PANHANDLE. A SCATTERED COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN TAKE PLACE OVER THE CWA ON THURSDAY. THEN ON FRIDAY...MODELS MOVE A MORE SIGNIFICANT SHORTWAVE NEAR THE CWA. THAT SHOULD RESULT IN MORE COVERAGE AND PERHAPS HEAVIER RAINFALL. TEMPERATURES WILL BE SIMILAR OVER THE CWA THROUGH FRIDAY WITH READINGS NEAR OR JUST BELOW NORMAL. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 300 PM MDT WED AUG 7 2013 NEW ECMWF 12Z RUN CONTINUES TO BE MORE BULLISH ON QPF...PARTICULARLY WEST OF THE LARAMIE RANGE FRIDAY NIGHT. NAM/WRF BACKS THE ECMWF SOLUTIONS...SO KEPT PRETTY HIGH POPS GOING OUT WEST FRIDAY NIGHT. THIS IS DUE TO A PRETTY POTENT VORT MAX TRACKING NORTHEAST THROUGH THE RIDGE. ITS REALLY SLOW MOVING TO THE NORTHEAST AND BY SATURDAY MORNING...IT FINALLY CLEARS TO CWFA. SO CURRENTLY THINKING IS FOR SHOWERS AND THUNDERSTORMS TO CONTINUE ALL NIGHT...PARTICULARLY OUT WEST AND INTO CONVERSE COUNTY. RESIDUAL MOISTURE AND UPSLOPING WINDS EAST OF THE LARAMIE RANGE WILL AID IN ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SATURDAY AND SATURDAY EVENING. WE ARE LOOKING AT THE BROKEN RECORD CONTINUING THROUGH MID WEEK AS MONSOONAL MOISTURE REMAINS OVER THE AREA. ITS A GOOD PROBLEM TO HAVE AS WE ARE STILL WAY BELOW ON RAINFALL...AND THE RAIN KEEPS FIRE WEATHER CONCERNS AT BAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING) ISSUED AT 1046 AM MDT WED AUG 7 2013 LOOKS LIKE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON. LATEST HRRR FORECAST SHOWING THUNDERSTORMS FORMING ALONG A LINE JUST NORTH OF CHADRON OVER TO LUSK AROUND 19Z...SWEEPING SOUTH THROUGH THE SOUTHERN PANHANDLE BY 00Z. BASED TIMING ON ITS FORECAST. THEN BEHIND THE LINE...WE SEE A NORTHEAST WIND DEVELOPING BEHIND THIS LINE. HRRR AND SREF SHOWING A FAIRLY WIDESPREAD AND PROLONGED LOW CEILING EVENT WITH THESE NORTHEAST UPSLOPING WINDS. BELIEVE THE MOST PROBABLE AREA WILL BE HERE AT KCYS AND KSNY IN THE SOUTHERN PANHANDLE. BUT KAIA AND KBFF COULD ALSO BE IMPACTED. SHOULD THESE AIRPORTS AND THE PANHANDLE RECEIVE GOOD RAINFALL TODAY...THEN CONFIDENCE WILL CERTAINLY GROW THAT IT WILL HAPPEN. && .FIRE WEATHER... ISSUED AT 300 PM MDT WED AUG 7 2013 MONSOONAL MOISTURE WILL REMAIN OVER THE CWA THROUGH AT LEAST FRIDAY. THE RESULT WILL BE AT LEAST A SCATTERED COVERAGE OF MAINLY LATE DAY SHOWERS AND THUNDERSTORMS EACH DAY AND TEMPERATURES AT OR JUST BELOW NORMAL. THE ATMOSPHERE DRIES SOME FOR THE WEEKEND AND EARLY NEXT WEEK AND MAY RESULT IN MARGINAL FIRE WEATHER CONDITIONS FOR THE LOWER ELEVATIONS OF THE WEST PART OF THE CWA. HOWEVER...WINDS IN MOST AREAS WILL BE FAIRLY LIGHT THROUGH EARLY NEXT WEEK. IN GENERAL THAT LEADS TO A REDUCED FIRE WEATHER CONCERN OVER THE CWA DURING THAT TIME. DRY THUNDERSTORMS WILL BE A POSSIBILITY ON SOME DAYS OVER THE LOWER ELEVATIONS OF CARBON COUNTY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...WEILAND LONG TERM...CLAYCOMB AVIATION...CLAYCOMB FIRE WEATHER...WEILAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1034 AM MDT WED AUG 7 2013 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 081115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1034 AM MDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER AREAS EAST OF THE LARAMIE RANGE LATE THIS MORNING AND EARLY THIS AFTERNOON. THE STORMS WILL THEN MOVE SLOWLY TO THE EAST OR SOUTHEAST. THE THUNDERSTORMS WILL PRODUCE A PERIOD OF HEAVY RAIN...SMALL HAIL AND BRIEF WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ104-105-109>115-081115- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 1034 AM MDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND PORTIONS OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE LOWER ELEVATIONS OF CARBON COUNTY...WITH ACTIVITY MORE WIDESPREAD OVER THE MOUNTAINS. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 315 PM MDT WED AUG 7 2013 WYZ103-106-116-072215- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-NORTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE WY- 315 PM MDT WED AUG 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLATTE AND EASTERN ALBANY COUNTIES UNTIL 415 PM MDT... AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTHEAST OF GARRETT...OR 19 MILES WEST OF WHEATLAND...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EASTERN ALBANY AND SOUTHWESTERN PLATTE COUNTIES. THIS INCLUDES HIGHWAY 34 BETWEEN MILEPOSTS 25 AND 38. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4173 10504 4166 10539 4201 10539 4207 10527 TIME...MOT...LOC 2114Z 345DEG 11KT 4199 10533 HAHN
The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported south of Wheatland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466639.